What is Hypokalemia?
Published: 03 May 2015
Published: 03 May 2015
What is hypokalemia? Hypokalemia is the technical term for a low potassium level. Potassium, represented by K on the periodic table of elements, is one of the most important components of the blood. Mild hypokalemia is diagnosed with a serum potassium level less than 3.5 mEq/L, and severe hypokalemia is usually less than 2.5 mEq/L. This common condition has numerous causes; quite a few problematic symptoms; and standard, effective treatments.
The causes of hypokalemia fall into three categories:
Poor intake is rather easy to understand: the patient merely does not take in enough potassium. This may result from eating disorders, dental problems, and poverty. Failure to replace potassium can lead to symptoms ranging from mild to severe.
Increased excretion of potassium is usually seen in the cases of vomiting and diarrhoea. In these conditions, the potassium is excreted far faster than the patient can replace it. Some medications, such as diuretics, can cause potassium loss. Excessive urination, such as that which occurs with diabetes, is another culprit.
Perhaps more difficult to understand is the shift of fluids in the body that can cause a hypokalemic state. If a patient experiences paralysis for an extended period, potassium may leave the blood and leach into the interstitial space. High doses of insulin can also cause a potassium shift that decreases the availability of the nutrient in the blood. Finally, high doses of beta agonists commonly used in COPD are possible causes of low serum potassium.
As noted, symptoms can range from mild to severe, most falling in the mild category. In fact, many patients are hypokalemic for long periods and have few to no symptoms because of it. Weakness and fatigue are the most commonly seen problems, especially with mild hypokalemia. For cases that are more severe, the patient may experience cramps in their muscles and other muscular pain. A common sign is a “Charlie horse” in the leg or calf (a painful spasm in the leg or thigh).
[Tweet “Any imbalances between potassium, insulin, and sugar can cause the others to respond. #nursing”]
It may also be more difficult to control diabetes symptoms and blood glucose levels when a patient is hypokalemic. The relationship between potassium, insulin, and sugar is an intimate one—any imbalances can cause the others to respond. Palpitations are another sign of low potassium, but cardiac events are more common as the patient becomes more hypokalemic. Bradycardia and other heart arrhythmias, in addition to respiratory failure, are a common symptom of severe potassium imbalances. Finally, changes in mental status are sometimes associated with this condition. A patient can experience psychosis, hallucinations, and depression when their potassium is low.
Treatment of hypokalemia usually focuses on loss control, replacement, and loss prevention. The first step is to make sure that the primary problem causing the hypokalemia is dealt with. This means looking at the medications the patient is taking, getting an idea of their immediate medical history, and determining what is hindering the output of potassium. Then, the clinician needs to take steps to stop this loss. That may mean changing a diuretic or getting the patient’s diabetes under control.
The second step is to replace the missing potassium. For mild hypokalemia, oral supplements are often enough to replace the missing potassium. Potassium levels of less than 2.5 mEq/L usually are treated with intravenous potassium. This could be anywhere from two to six doses of the medication. It can be quite painful to receive potassium via an IV, therefore, the prescribing doctor may include a local anaesthetic in the prescription. The serum potassium should be checked regularly in addition to magnesium, which can often be out of balance as well. Finally, you need to take steps to help the patient prevent potassium losses in the future. This may mean nutritional or medication education to ensure that the loss doesn’t occur again.
SEE ALSO Chest Pain Assessment
Cover image depicts an ECG from a person with a potassium level of 1.1 showing the classical ECG changes of ST segment depression, inverted T waves, large U waves, and a slightly prolonged PR interval. Cover image by James Heilman, MD (Own work) [CC BY-SA 3.0 or GFDL], via Wikimedia Commons.
[show_more more=”Show References” less=”Hide References” align=”center” color=”#808080″]
Lynda is a registered nurse with three years experience on a busy surgical floor in a city hospital. She graduated with an Associates degree in Nursing from Mercyhurst College Northeast in 2007 and lives in Erie, Pennsylvania in the United States. In her work, she took care of patients post operatively from open heart surgery, immediately post-operatively from gastric bypass, gastric banding surgery and post abdominal surgery. She also dealt with patient populations that experienced active chest pain, congestive heart failure, end stage renal disease, uncontrolled diabetes and a variety of other chronic, mental and surgical conditions. See Educator Profile